Tennessee, 2008

Tornadoes and Flash Flooding in Tennessee, January 8, 2008

January 8, 2008 · NWS MEG · 16 events in 6 counties and zones

Strong upper low pressure system in addition to a cold front moved into West Tennessee during the afternoon and evening hours of January 8, 2008. Showers and thunderstorms developed ahead of the system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Strong upper low pressure system in addition to a cold front moved into West Tennessee during the afternoon and evening hours of January 8, 2008. Showers and thunderstorms developed ahead of the system. Some of the storms became severe and produced large hail, damaging winds, flash flooding and isolated tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 8, 10:46 AM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Jan 8, 10:46 AM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1046 AM CST TUE JAN 8 2008

.DISCUSSION...
A COLD FRONT LOCATED ACROSS CENTRAL ARKANSAS AND SOUTHEAST
MISSOURI WAS PRODUCING SEVERE WEATHER THIS MORNING. WE HAVE PRELIMINARY
REPORTS OF PENNY SIZED HAIL AND WIND DAMAGE FROM LITTLE ROCKS AREA
OF RESPONSIBILITY. A TORNADO WATCH IS IN EFFECT UNTIL 4 PM CST FOR
MUCH OF THE MID SOUTH. MESOSCALE ANAYLSIS INDICATED SBCAPE VALUES
BETWEEN 500-1000 J/KG AND 0-3KM HELICITY VALUES OF UP TO 550
M2/S2. EXPECT THE COLD FRONT TO MOVE EASTWARD DURING THE DAY WITH
A CONTINUED THREAT OF DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES. THE PRODUCT SUITE WAS UPDATED EARLIER THIS MORNING.

&&

.PREV DISCUSSION... /ISSUED 456 AM CST TUE JAN 8 2008/

DISCUSSION...SURFACE ANALYSIS THIS MORNING PLACES A COLD FRONT
FROM NORTHEAST MISSOURI BACK THROUGH SOUTH CENTRAL OKLAHOMA.
REGIONAL WSR-88D RADAR HAS SHOWN CONVECTIVE ACTIVITY REMAINING
WELL UPSTREAM OF THE MID SOUTH AND MOVING NORTHEAST AS SURFACE AND
SOUTHWEST UPPER LEVEL FLOW REMAIN NEARLY PARALLEL. TEMPERATURES
ACROSS THE MID SOUTH THIS MORNING REMAIN WELL ABOVE NORMAL AND
VERY MILD WITH MANY LOCATIONS IN THE 60S. MAIN CONCERNS IN THIS
FORECAST PACKAGE IS SEVERE THUNDERSTORM POTENTIAL TODAY INTO
TONIGHT AND WIND ADVISORY POTENTIAL.

TODAY AND TONIGHT...WATER VAPOR SATELLITE TRENDS/UPPER AIR
PROFILERS INDICATE SEVERAL SHORTWAVES EMBEDDED WITHIN SOUTHWEST
FLOW ALOFT ACROSS THE SOUTHERN PLAINS/LOWER MISSISSIPPI VALLEY.
SHOWERS AND THUNDERSTORMS WILL INCREASE AS A 80KT 500 MB MID LEVEL
JET STREAK MOVES FROM THE SOUTHERN PLAINS INTO THE MIDDLE
MISSISSIPPI VALLEY TODAY. 700-500 MB LAYER MID LEVEL LAPSE RATES
WILL REMAIN MODERATELY STEEP AROUND 6.5 C/KM...WITH MOST UNSTABLE
CAPE VALUES AROUND 1100 J/KG. 700 MB DEWPOINT DEPRESSIONS AT 10C
OR GREATER ALONG WITH SUFFICIENT UNIDIRECTIONAL UPPER LEVEL WINDS
SUGGEST CONVECTIVE MODE WILL BE PRIMARILY IN THE FORM OF LINE
SEGMENTS. 0-1 KM STORM RELATIVE HELICITY VALUES REMAINING ABOVE
300 M2/S2...0-6KM BULK SHEAR VALUES AROUND 60KTS...AND BACKING
SURFACE WINDS MAY SUPPORT TORNADIC POTENTIAL WITHIN THE SEGMENTS.
SHOWER AND THUNDERSTORM ACTIVITY SHOULD END BY MID TO LATE EVENING
ACROSS THE MID SOUTH AS HIGH PRESSURE BUILDS INTO THE REGION.

WEDNESDAY AND BEYOND...HIGH PRESSURE WILL BRING RAIN FREE WEATHER
TO THE MID SOUTH WEDNESDAY. HOWEVER THE SURFACE BOUNDARY WILL MOVE
BACK NORTH AS A WARM FRONT WEDNESDAY NIGHT WITH RAIN CHANCES
MAINLY ACROSS NORTHEAST MISSISSIPPI. A TRAILING COLD FRONT WILL
PRODUCE ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS
THE FORECAST AREA THURSDAY. HIGH PRESSURE WILL BUILD BACK IN
THURSDAY NIGHT AND FRIDAY. ADDED SLIGHT CHANCES FOR RAIN SUNDAY AS
ANOTHER UPPER LEVEL TROUGH MOVES THROUGH THE LOWER MISSISSIPPI VALLEY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  71  44  59  45 / 100  40  10  10
MKL  71  39  58  42 / 100  60  10  10
JBR  69  37  54  39 / 100  20  10  10
TUP  72  46  60  48 /  80  80  10  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&

CJC/RJO
Hazardous weather outlook, Jan 8, 1:53 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
153 PM CST TUE JAN 8 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-092200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
153 PM CST TUE JAN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER FOR MOST OF THE MID SOUTH
THROUGH THIS EVENING. TORNADO WATCH 9 IS IN EFFECT FOR PORTIONS OF
EAST ARKANAS...WESTERN TENNESSEE AND NORTHERN MISSISSIPPI THROUGH
9 PM CST. THE COLD FRONT RESPONSIBLE FOR THE THREAT OF DAMAGING
WINDS...LARGE HAIL AND ISOLATED TORNADOES WILL MOVE ACROSS THE
AREA THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

THE MID SOUTH AMATEUR RADIO NETWORK HAS BEEN ACTIVATED. ALL MID
SOUTH SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE
MEMPHIS WEATHER FORECAST OFFICE THROUGH THIS EVERNING.

OKULSKI

In the hours before

Local storm report, Jan 8, 11:32 AM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1132 AM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 AM     TSTM WND GST     5 W BLACK ROCK          36.11N 91.20W
01/08/2008  M61 MPH          LAWRENCE           AR   TRAINED SPOTTER

            TRAINED SPOTTER RECORDED A 61 MPH WIND GUST ON
            ANEMOMETER.

&&

CCD/JKT
Special weather statement, Jan 8, 12:38 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1238 PM CST TUE JAN 8 2008

ARZ035-048-049-081945-
CROSS AR-LEE AR-ST. FRANCIS AR-
1238 PM CST TUE JAN 8 2008

THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CROSS COUNTY IN EASTERN ARKANSAS...
  NORTHERN LEE COUNTY IN EASTERN ARKANSAS...
  ST. FRANCIS COUNTY IN EASTERN ARKANSAS...

A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED FROM 13 MILES NORTHWEST OF WHEATLEY TO 15 MILES SOUTHWEST OF
GARRET GROVE AT 1238 PM CST...MOVING NORTHEAST AT 50 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CROSS...LEE AND ST. FRANCIS COUNTIES...INCLUDING THE CITIES
OF FORREST CITY...MADISON...MARIANNA...PALESTINE...PARKIN AND
WYNNE...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 145 PM CST.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
Special weather statement, Jan 8, 1:53 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
153 PM CST TUE JAN 8 2008

MSZ001-007-TNZ088-082100-
DE SOTO MS-TUNICA MS-SHELBY TN-
153 PM CST TUE JAN 8 2008

THIS SIGNIFICANT WEATHER ALERT IS FOR...

  DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...
  SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 23 MILES NORTHWEST
OF LAKE CORMORANT TO 20 MILES NORTHWEST OF NORTH TUNICA AT 155 PM
CST...MOVING NORTHEAST AT 50 MPH AND APPROACHING
DESOTO...SHELBY...AND TUNICA COUNTIES.

PEOPLE IN DESOTO...SHELBY AND TUNICA COUNTIES...INCLUDING THE CITIES
OF BARTLETT...GERMANTOWN...HERNANDO...HORN LAKE...MIDTOWN
MEMPHIS...MILLINGTON...OLIVE BRANCH AND SOUTHAVEN...SHOULD MONITOR
THIS STORM CLOSELY. DAMAGING WINDS OF 60 MPH OR GREATER WILL BE
POSSIBLE WITH THIS LINE OF SEVERE THUNDERSTORMS AS IT MOVES INTO
THIS AREA. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 300 PM
CST.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.

The radar

The Memphis radar (KNQA), 29 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 flash flood, 4 hail, 2 tornado. Local standard time, as filed.

Flash Flood, Shelby

When
January 8, 2:30 PM CST to 4:30 PM CST
Where
Shelby County, 2.32 mi W of Memphis to 1.77 mi NNW of Memphis
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.134, -90.061

Heavy rain produced flash flooding in Memphis. Several streets and intersections were flooded, in particular, Front Street and Butler Avenue, Madison Avenue and Interstate 240 along with Kerr Avenue and Elvis Presley Boulevard.

Flash Flood, Shelby

When
January 8, 2:30 PM CST to 4:30 PM CST
Where
Shelby County, 1.2 mi NE of Raleigh to 1.17 mi NE of Raleigh
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.213, -89.916

Heavy rain produced flash flooding at the intersection of Austin Peay Highway and Coleman Road in Raleigh.

Thunderstorm Wind, Shelby

When
January 8, 2:40 PM CST to 2:50 PM CST
Where
Shelby County, 2 mi NW of Memphis to 7 mi E of Memphis
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.151, -90.045

Straight line winds knocked down several traffic signals and wires from Downtown Memphis to East Memphis.

Hail, Shelby

When
January 8, 2:45 PM CST to 2:50 PM CST
Where
Shelby County, 2 mi NW of Memphis
Measured
0.75 in hail
Property damage
$1,000
Reported by
County Official
Coordinates
35.151, -90.045

Hail, Shelby

When
January 8, 2:55 PM CST to 3:00 PM CST
Where
Shelby County, Bartlett
Measured
1 in hail
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
35.200, -89.880

Tornado, Lauderdale

When
January 8, 2:58 PM CST to 3:03 PM CST
Where
Lauderdale County, 0.63 mi NE of Double Bridges to 1.99 mi ENE of Poplar Grove
Rating
EF1
Path length
4.35 mi
Path width
25 yd
Continued into
Dyer, Tn (MEG)
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
35.907, -89.462

The tornado touched down along Highway 88 about 4 miles west-northwest of Halls. A mobile home was shifted from its foundation and destroyed. The tornado continued east-northeast and crossed Double Bridges Road where it caused significant roof damage to one home and destroyed an outbuilding of another home. The tornado continued across Mill Creek Road to Church Road where three homes were damaged. The roof was blown off of one home and completely destroyed the kitchen area. The other two homes suffered roof damage, fence damage and a collapsed garage. The tornado continues east-northeast and reached its maximum intensity as it moved across Highway 51 in the Poplar Grove Community. The damage was rated as a strong EF1 tornado with winds of 110 mph. There was significant structural damage to one home with the complete loss of the roof. The house was also shifted off its foundation. A machine shed was also destroyed. Many trees were snapped and uprooted along the entire path of the tornado. In addition, several power lines were knocked down. The tornado then moved into Dyer County.

Tornado, Dyer

When
January 8, 3:03 PM CST to 3:06 PM CST
Where
Dyer County, 0.76 mi NNE of South Fork to 0.9 mi NW of Bonicord
Rating
EF1
Path length
3.46 mi
Path width
25 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
35.941, -89.397

This tornado continued from Lauderdale County into Dyer County crossing Highway 210 where trees were snapped and uprooted. The tornado then crossed Holmes Road near the Fowlkes Community. A home suffered minor damage with windows blown out and debris thrown into trees. More trees were snapped. The tornado weakened and continued east-northeast across Pond Creek to Ashley Road where it damaged a mobile home. The tornado then lifted just to the east-northeast and the damage path ended.

Thunderstorm Wind, Shelby

When
January 8, 3:10 PM CST to 3:15 PM CST
Where
Shelby County, 1.54 mi SW of Bartlett to 1.49 mi SW of Bartlett
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.183, -89.897

Straight line winds knocked down traffic light signals and wires at the intersection of Covington Pike and Covington Way.

Flash Flood, Shelby

When
January 8, 3:45 PM CST to 4:45 PM CST
Where
Shelby County, 1.7 mi SW of Cordova to 1.57 mi SW of Cordova
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
35.131, -89.799

Heavy rain produced flash flooding at the intersection of Walnut Grove Road and Germantown Parkway in Cordova.

Hail, Weakley

When
January 8, 4:25 PM CST to 4:30 PM CST
Where
Weakley County, Palmersville
Measured
0.75 in hail
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
36.420, -88.580

Thunderstorm Wind, Madison

When
January 8, 4:25 PM CST to 4:30 PM CST
Where
Madison County, 8.66 mi SW of Lavinia to 8.55 mi SW of Lavinia
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
35.762, -88.780

Straight line winds knocked down trees in Northern Madison County.

Hail, Madison

When
January 8, 4:28 PM CST to 4:33 PM CST
Where
Madison County, 1.28 mi NNW of Gilmore
Measured
0.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.696, -88.831

Thunderstorm Wind, Weakley

When
January 8, 4:30 PM CST
Where
Weakley County, 0.83 mi SSE of Dresden to 1.24 mi SE of Dresden
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.289, -88.716

Straight line winds knocked down trees in Dresden.

Thunderstorm Wind, Decatur

When
January 8, 6:05 PM CST to 6:10 PM CST
Where
Decatur County, 2.1 mi SW of Yellow Spgs to 1.95 mi SW of Yellow Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
35.801, -88.160

Straight line winds knocked down trees blocking Holladay Road in Northwest Decatur County.

Thunderstorm Wind, Decatur

When
January 8, 6:13 PM CST to 6:18 PM CST
Where
Decatur County, 0.73 mi N of Dunbar to 0.93 mi NE of Dunbar
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
35.461, -88.150

Straight line wind knocked down trees blocking Highway 114 in Southern Decatur County.

Flash Flood, Decatur

When
January 8, 6:30 PM CST to 6:50 PM CST
Where
Decatur County, 0.1 mi ENE of Parsons to 0.22 mi ESE of Parsons
Cause
Heavy Rain
Reported by
Public
Coordinates
35.650, -88.128

Heavy rain produced flash flooding on Tennessee Avenue in Parsons.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyThe tornado archive for Tennessee, 2008Warnings in Tennessee, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76436, 76437, 76230, 76223, 76233, 76269, 76301, 76318, 76438, 76329, 76345, 76335, 76339, 76359, 76363, 76439.